Diabetic Shock in Dogsby Naomi Millburn
Insulin shock is a major threat to diabetic dogs. When dogs receive inordinate levels of insulin, they can experience hypoglycemia, which is also called low blood sugar. In some cases, the condition can be fatal to dogs. If a diabetic dog experiences shock, urgent veterinary care is absolutely critical.
Insulin Shock and Hypoglycemia
When diabetic dogs take in excessive amounts of insulin, hypoglycemia becomes an unpleasant possibility. Several factors can lead to this, from human error in administration to possible abrupt shifts in a dog's insulin needs, according to veterinarian Ernest Ward of the VCA Animal Hospitals website. Diabetic dogs are particularly vulnerable to hypoglycemia when they haven't been consuming their meals at consistent times. Excessive intense exercise also can be a prominent factor in hypoglycemia. When diabetic dogs are under the weather, they're also sometimes particularly prone to hypoglycemia. If a dog has diarrhea or is throwing up, for example, he could be notably at risk for hypoglycemia and resulting shock.
Key Symptoms of Shock
If your precious pooch is in diabetic shock, you might notice symptoms of the urgent condition. Potential signs include unusually fidgety behavior, nervousness, changes in appetite, problems with eyesight, heart palpitations, fatigue, drowsiness, problems walking, passing out, lack of energy, bewilderment, feebleness, coma, seizures and trembling. Never ignore any of these potential indications of hypoglycemia. Notify a veterinarian immediately of the situation and then take immediate action. Take your pet to the veterinary clinic as soon as possible, too.
Why Shock Happens
Insulin injections assist dogs in managing diabetes. Insulin functions to manage their blood glucose. When diabetic dogs get too much insulin, however, the situation can bring upon inordinate glucose handling. This, in turn, can cause the blood's glucose to drop drastically. When this happens, hypoglycemia is a common -- and seriously dangerous -- result. Without prompt management, hypoglycemia can cause permanent damage to dogs' brains, often to a fatal point.
Urgent Veterinary Management
Veterinary care is crucial for a diabetic dog who experiences shock. Once your pet arrives at the veterinary clinic, the veterinarian will analyze his blood sugar without delay. By doing this, the vet can determine whether your pooch requires intravenous glucose. Extreme cases of hypoglycemia generally call for this administration. In comparatively milder cases, dogs might benefit from eating and not receiving insulin. Only a veterinarian can decide exactly what's most appropriate for a dog suffering from hypoglycemia.
Video of the Day
- The Complete Healthy Dog Handbook; Betsy Brevitz
- PetMD: Low Blood Sugar in Dogs
- VCA Animal Hospitals: Dog Insulin Treatments
- The First Aid Companion for Dogs and Cats; Amy D. Shojai
- The Drake Center for Veterinary Care: Diabetes Mellitus in Dogs
- Vetstreet: Diabetic Emergencies
- The Jason Debus Heigl Foundation: Canine Diabetes
- ASPCA: Diabetes